Hail, Yuma
- When
- August 19, 5:43 PM MST
- Where
- Yuma County, 6.37 mi WSW of Clarkville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.337, -102.727
Hail ranged in size from peas to quarters.
During the late afternoon scattered storms developed just east of the Colorado Front Range. As the storms moved east across the Colorado Plains, they formed into a linear cluster of storms that moved across northern Yuma County producing up to quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon scattered storms developed just east of the Colorado Front Range. As the storms moved east across the Colorado Plains, they formed into a linear cluster of storms that moved across northern Yuma County producing up to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 1:16 PM MST, 4 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 216 PM MDT Thu Aug 19 2021 .SHORT TERM...(This evening through Saturday night) Issued at 153 PM MDT Thu Aug 19 2021 The main concern in the short term period is the possibility of severe thunderstorms across the tri-border region of Colorado, Kansas, and Nebraska this afternoon and evening. Thunderstorms are currently building in the convergent area near a surface trough in far eastern Colorado with storms moving in a north northeast direction. The area of continued development will spread eastward through the afternoon and evening as the pattern shifts east and a short wave trough ahead of the main upper trough lifts out across the central High Plains region. A cold front moves through the area after midnight tonight with a few showers possibly lingering across the area into early Friday as the main upper trough moves across the central High Plain by mid-day Friday. Dry conditions will be in place late Friday through the day on Saturday with subsidence aloft, dryer air, and cooler temperatures on Saturday. Another short wave trough in the southwest flow aloft moves across the area Saturday evening for a slight chance of thunderstorms. Temperatures bounce right back up into the 90s on Sunday with dry air and downslope conditions across the area. .LONG TERM...(Sunday through Thursday) Issued at 145 PM MDT Thu Aug 19 2021 The forecast period begins with southwest flow aloft over the Tri- State area and an advancing upper trough sliding into the Black Hills on Sunday. A ridge remains in place over the lower eastern CONUS and high pressure persisting over the South and Deep South. Hot and dry conditions are expected through the day with highs ranging from the mid to upper 90s in most areas and a few low 100s possible. Minimum relative humidity values will range from the mid- teens to low 20s along and west of a line from Benkelman to Goodland to Arapahoe (CO). Winds are not looking as impressive today as they did on previous model runs and will be the limiting factor for fire weather concerns. Regardless, elevated fire weather conditions can be expected Sunday afternoon for the aforementioned area and will need to continue to be monitored in the coming days. Flow transitions to west-southwesterly aloft as high pressure pushes west into the Desert Southwest and the ridge flattens out. Hot and dry conditions are expected through this timeframe with highs ranging from the low 90s to low 100s on Monday and low to upper 90s on Tuesday. Minimum relative humidity values will range from the mid-teens to low 20s across eastern Colorado and adjacent Nebraska and Kansas counties within the Goodland CWA both afternoons. Winds will once again be the limiting factor on both days. Conditions will need to continue to be monitored for possible changes. Slightly cooler temperatures and chances for precipitation return to the forecast Wednesday and Thursday. A cold front will swing south into the region through the day on Wednesday with showers and thunderstorms developing ahead of it Wednesday afternoon and evening. Thursday, the front clears the GLD CWA and a trough begins to move into the region. This will bring additional chances for showers and storms to the region on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM MDT Thu Aug 19 2021 VFR conditions are expected at MCK and GLD through the 18Z TAF period with isolated to scattered thunderstorms in the vicinity of the TAF sites between about 23Z-08Z as storms develop late this afternoon and continue to move across the area through the evening ahead of a cold front. Gusty southeast to south winds ahead of the front will turn to the northwest following frontal passage between 13-14Z at both locations. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...AW AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 641 PM MDT Thu Aug 19 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 641 PM MDT Thu Aug 19 2021 /741 PM CDT Thu Aug 19 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... A Tornado Watch remains in effect until 11 PM MDT this evening for Yuma county in Colorado, Dundy, Hitchcock and Red Willow counties in Nebraska, and Cheyenne, Sherman, Decatur, Thomas, and Rawlins counties in Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are possible during the afternoon hours on Sunday, Monday, and Tuesday, mainly in eastern Colorado. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Thu Aug 19 2021
COZ090-192330-
Yuma County CO-
505 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northern Yuma County
through 530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Eckley, or 17 miles south of Holyoke, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Yuma
County County, including the following locations... Wauneta.
This includes Highway 385 between mile markers 258 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 4044 10210 4040 10205 4011 10249 4026 10269
4044 10245
TIME...MOT...LOC 2305Z 223DEG 15KT 4034 10238
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
537 PM MDT Thu Aug 19 2021
COZ090-200015-
Yuma County CO-
537 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northeastern Yuma
County through 615 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Holyoke, moving northeast at 15 mph.
HAZARD...Wind gusts up to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County County, including the following locations... Alvin and
Wauneta.
This includes Highway 385 between mile markers 256 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1100 PM MDT for northeastern
Colorado and southwestern Nebraska.
&&
LAT...LON 4044 10205 4024 10205 4024 10225 4030 10239
4044 10235
TIME...MOT...LOC 2336Z 237DEG 13KT 4038 10222
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 10 N WINONA 39.20N 101.26W
08/19/2021 E0.25 INCH THOMAS KS PUBLIC
BRIEF PERIOD OF PEA SIZE HAIL AND A MEASURED
WIND GUST OF 37MPH.
&&Special Weather Statement
National Weather Service Goodland KS
628 PM MDT Thu Aug 19 2021
COZ090-200115-
Yuma County CO-
628 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northeastern Yuma
County through 715 PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Eckley, or 17 miles northeast of Yuma, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County County, including the following locations... Clarkville.
This includes Highway 385 between mile markers 263 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM MDT for northeastern
Colorado.
&&
LAT...LON 4044 10205 4043 10205 4023 10254 4032 10267
4043 10265 4044 10263
TIME...MOT...LOC 0028Z 231DEG 29KT 4032 10251
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
631 PM MDT Thu Aug 19 2021
COZ090-200115-
Yuma County CO-
631 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Yuma
County through 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Lone Star, or 11 miles northwest of Yuma, moving east
at 30 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Yuma
County County, including the following locations... Clarkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1100 PM MDT for northeastern
Colorado.
&&
LAT...LON 4044 10244 4038 10238 4028 10241 4020 10267
4016 10278 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0030Z 250DEG 28KT 4027 10282
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 NE GOODLAND 39.39N 101.65W
08/19/2021 SHERMAN KS 911 CALL CENTER
DISCAPTCH CALLED TO REPORT A DOWNED
POWERLINE. TIME ESTIMATED BASED ON RADAR.
&&The Goodland radar (KGLD), 139 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
4 hail. Local standard time, as filed.
Hail ranged in size from peas to quarters.
Hail ranged in size from peas to quarters.
Pea to quarter sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979646, 979649, 979660, 979658.